Alert archive / Tennessee / Tornado Warnings in 2023
Tornado Warning 6, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Mar 3, 2023, 3:31 PM EST for Monroe County, Tennessee; Cherokee County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 3, 2023, 3:31 PM EST (20:31 UTC)
- Expired
- Mar 3, 2023, 4:00 PM EST
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Cherokee County, NC, Monroe County, TN
The radar
The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 3:35 PM EST | NON-TSTM WND GST 54 | 2 Sw Andrews, NC | AWOS STATION KRHP ANDREWS NC WESTERN NORTH CAROLINA REGIONAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 11:34 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 638 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
250
WFUS54 KMRX 032031
TORMRX
NCC039-TNC123-032100-
/O.NEW.KMRX.TO.W.0006.230303T2031Z-230303T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
331 PM EST Fri Mar 3 2023
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Central Cherokee County in southwestern North Carolina...
Southeastern Monroe County in east Tennessee...
* Until 400 PM EST.
* At 331 PM EST, a severe thunderstorm capable of producing a
tornado was located 7 miles northwest of Murphy, moving northeast
at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Andrews around 350 PM EST.
Other locations impacted by this tornadic thunderstorm include
Topton, Hiawasse Dam, Violet, Marble and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3506 8422 3527 8423 3534 8404 3531 8404
3527 8401 3524 8401 3522 8397 3523 8389
3526 8384 3526 8380 3524 8374 3526 8371
3524 8369 3520 8373 3520 8371 3519 8372
TIME...MOT...LOC 2031Z 239DEG 49KT 3516 8413
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
JM1 follow-up statement
751
WWUS54 KMRX 032051
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
351 PM EST Fri Mar 3 2023
TNC123-032101-
/O.CAN.KMRX.TO.W.0006.000000T0000Z-230303T2100Z/
Monroe TN-
351 PM EST Fri Mar 3 2023
...THE TORNADO WARNING FOR SOUTHEASTERN MONROE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 500 PM EST for southwestern
North Carolina.
LAT...LON 3511 8404 3523 8406 3523 8403 3524 8402
3524 8401 3522 8397 3523 8389 3526 8384
3526 8380 3524 8374 3526 8371 3524 8369
3520 8373 3520 8371 3519 8372
TIME...MOT...LOC 2051Z 239DEG 49KT 3530 8384
$$
NCC039-032100-
/O.CON.KMRX.TO.W.0006.000000T0000Z-230303T2100Z/
Cherokee NC-
351 PM EST Fri Mar 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EST FOR
NORTHEASTERN CHEROKEE COUNTY...
At 351 PM EST, a severe thunderstorm capable of producing a tornado
was located over Robbinsville, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Cherokee County, including the following locations...
Marble and Topton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3511 8404 3523 8406 3523 8403 3524 8402
3524 8401 3522 8397 3523 8389 3526 8384
3526 8380 3524 8374 3526 8371 3524 8369
3520 8373 3520 8371 3519 8372
TIME...MOT...LOC 2051Z 239DEG 49KT 3530 8384
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
JMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Mar 3, 3:15 PM EST, 16 minutes earlier.
Area forecast discussion, Mar 3, 3:15 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
315 PM EST Fri Mar 3 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Saturday)
Issued at 250 PM EST Fri Mar 3 2023
Key Messages:
1. Line of showers and storms currently moving through the
central East TN Valley still pose a risk of strong damaging wind
gusts and isolated tornadoes. This threat continues east into
northeast TN and southwest VA over the next few hours.
2. Strong damaging non-thunderstorm wind gusts continue areawide
through this evening, even behind the line of showers and storms.
3. The possibility of widespread tree and powerlines damage
continues into the evening hours.
A line of showers and storms currently moving through the central
East TN Valley still pose a risk of strong damaging wind gusts
and isolated tornadoes. This threat continues east into northeast
TN and southwest VA over the next few hours. A tornado watch
remains in effect for most areas. See latest watch products for
more details. At the current hour, shear values remain very high
across the area with a few hundred J/kg SBCAPE, which is why the
tornado threat continues. Aside from tornado threat, any stronger
showers and storms could transport higher winds aloft down to the
surface with wind gusts in excess of 70 mph due to the 70kt 850mb
jet that remains overhead.
Outside of the showers and storms, strong and gusty winds continue
areawide due to the gradient winds. These higher gusts will
continue behind the line as the cold front approaches and moves
through and a High Wind Warning continues for all areas through
this evening.
Latest HRRR runs show showers and storms exiting east between 23Z
and 00Z tonight, but again, strong winds will continue behind
this line. Temperatures fall into the upper 30s to low 40s late
tonight behind the cold front.
Saturday looks dry with clouds clearing from late morning into
the early afternoon hours. Temperatures will be cooler with highs
in the lower 50s to low 60s.
&&
.LONG TERM...
(Saturday night through next Friday)
Issued at 250 PM EST Fri Mar 3 2023
Key Messages:
1. Less active by chances of rain Monday night/Tuesday morning and
again Wednesday night through Friday. Rainfall amounts will
generally be light.
2. Temperatures will range from near normal to above normal through
the period.
Discussion:
Weak flow aloft will encompass most of the long term period. Late
this weekend, high pressure will dominate the Tennessee Valley
promoting dry weather conditions, and near normal temperatures. Late
Sunday and into early next week, flow turns toward the south
advecting warmer air poleward. This also proceeds an area of low
pressure that is expected to quickly lift into the midwest and Ohio
Valley. An attendant front will progress through the area Tuesday
with chances of showers along and ahead of the front.
Forecast confidence decreases mid/late week as an upper level trough
moves into the plains. Low pressure is expected to develop across
the south before lifting north across the Southern Appalachians.
Chances of showers will increase Wednesday through the end of the
period. Temperatures during this time period will be near to above
normal.
&&
.AVIATION...
(18Z TAFS)
Issued at 1240 PM EST Fri Mar 3 2023
Strong winds and wind gusts are forecast the rest of the afternoon
and into the evening hours at all sites, with gusts from 40 to
45kts out of the southwest. A high wind warning remains in effect.
A line of showers and storms will move in from the west over the
next few hours. Locally higher wind gusts are possible as the line
passes through. MVFR CIGs forecast at CHA with the line, and
tempo MVFR at TYS. Then, MVFR CIGs later tonight at all sites
through the period. Winds die down overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 42 63 40 69 / 10 0 0 0
Knoxville McGhee Tyson Airport, TN 42 59 36 66 / 10 0 0 0
Oak Ridge, TN 41 61 37 66 / 10 0 0 0
Tri Cities Airport, TN 40 56 33 64 / 30 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 1 AM EST Saturday for Cherokee-Clay.
TN...High Wind Warning until 3 AM EST Saturday for Anderson-Campbell-
Claiborne-Grainger-Hamblen-Jefferson-Knox-Loudon-Morgan-
North Sevier-Northwest Blount-Northwest Cocke-Roane-Scott
TN-Union.
High Wind Warning until 6 AM EST Saturday for Hancock-Hawkins-
Johnson-Northwest Carter-Northwest Greene-Southeast Carter-
Southeast Greene-Sullivan-Unicoi-Washington TN.
High Wind Warning until 1 AM EST Saturday for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe.
High Wind Warning until 10 PM EST /9 PM CST/ this evening for
Bledsoe-Bradley-East Polk-Hamilton-Marion-McMinn-Meigs-
Northwest Monroe-Rhea-Sequatchie-West Polk.
VA...High Wind Warning until 6 AM EST Saturday for Lee-Russell-Scott
VA-Washington VA-Wise.
&&
SHORT TERM...SR
LONG TERM....Diegan
AVIATION...SRHazardous weather outlook, Mar 3, 2:56 PM EST, 35 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 256 PM EST Fri Mar 3 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-042000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 256 PM EST Fri Mar 3 2023 /156 PM CST Fri Mar 3 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A strong system is currently moving across the area this afternoon, bringing showers and thunderstorms. Some of these storms will likely be severe with the main concern being damaging straight line winds and isolated tornadoes. Besides severe storms, very windy conditions are expected to continue area-wide through this evening, even behind the line of storms due to strong gradient winds. South to southwest wind gusts of 50 to 60 mph are expected in the valley with gusts up to 70 to 80 mph across the Mountains and Foothills. Due to the wet ground and high winds, down trees and power lines will be a concern which will likely cause power outages. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and early evening.
In the hours before
Local storm report, Mar 3, 2:47 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM NON-TSTM WND DMG 3 SW KARNS 35.94N 84.15W
03/03/2023 KNOX TN BROADCAST MEDIA
TREE DOWN ON SCHAEFFER ROAD AND A POWER LINE
IN WEST KNOX COUNTY. FROM SOCIAL MEDIA.
&&Local storm report, Mar 3, 2:48 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND GST 5 SW ONEIDA 36.45N 84.58W
03/03/2023 M52 MPH SCOTT TN AWOS
AWOS STATION KSCX ONEIDA. SCOTT COUNTY TN
AIRPORT.
0215 PM NON-TSTM WND GST 1 NE TASSO 35.22N 84.80W
03/03/2023 M58 MPH BRADLEY TN AWOS
AWOS STATION KRZR CLEVELAND.
0210 PM TSTM WND DMG SODDY-DAISY 35.26N 85.17W
03/03/2023 HAMILTON TN 911 CALL CENTER
MULTIPLE TREES DOWN.
0200 PM TSTM WND DMG 2 ESE JASPER 35.05N 85.59W
03/03/2023 MARION TN EMERGENCY MNGR
POWERLINES DOWN BLOCKING HIGHWAY 41 IN
JASPER.
0150 PM TSTM WND DMG DUNLAP 35.37N 85.39W
03/03/2023 SEQUATCHIE TN 911 CALL CENTER
TREES DOWN IN DUNLAP AND MULTIPLE LOCATIONS
WESTERN PART OF THE COUNTY.
0150 PM NON-TSTM WND DMG 1 WNW EAGLETON VILLAGE 35.80N 83.94W
03/03/2023 BLOUNT TN TRAINED SPOTTER
SIDING OFF HOUSE IN DRUID HILLS AREA OF
EAGLETON VILLAGE.
0145 PM NON-TSTM WND DMG 5 E CULBERSON 34.99N 84.07W
03/03/2023 CHEROKEE NC AMATEUR RADIO
A TREE DOWN KNOCKED DOWN POWERLINES AND
TRAPPED A DRIVER. ON COUNTRY WALK LANE IN
BELLEVIEW NEAR HWY 129. LOCATION
APPROXIMATE.
0145 PM TSTM WND DMG 1 SE GRIFFITH CREEK 35.28N 85.54W
03/03/2023 MARION TN EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
SE GRIFFITH CREEK. TREES DOWN ON TOP OF
WHITWELL MOUNTAIN. ALONG HWY 108. LOCATION
APPROXIMATE. TIME ESTIMATED FROM RADAR.
0135 PM TSTM WND DMG JASPER 35.06N 85.63W
03/03/2023 MARION TN EMERGENCY MNGR
MULTIPLE TREES DOWN IN JASPER AREA. TIME
ESTIMATED BY RADAR.
0130 PM NON-TSTM WND DMG 3 SW KARNS 35.94N 84.15W
03/03/2023 KNOX TN BROADCAST MEDIA
TREE DOWN ON SCHAEFFER ROAD AND A POWER LINE
IN WEST KNOX COUNTY. FROM SOCIAL MEDIA.
0130 PM TSTM WND DMG 2 E SOUTH PITTSBURG 35.01N 85.68W
03/03/2023 MARION TN EMERGENCY MNGR
TREE ACROSS LONG ISLAND ROAD IN NEW HOPE TN.
LOCATION ESTIMATED.
0100 PM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
03/03/2023 M76 MPH SEVIER TN PARK/FOREST SRVC
WIND GUST RECORDED AT COVE MOUNTAIN TOWER.
0900 AM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
03/03/2023 M63 MPH SEVIER TN PARK/FOREST SRVC
RECORDED AT COVE MOUNTAIN WIND TOWER.
&&Local storm report, Mar 3, 2:55 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 3 NNE CALHOUN 35.34N 84.72W
03/03/2023 MCMINN TN STORM CHASER
TREES DOWN ON HWY 11 BETWEEN RICEVILLE AND
CALHOUN.
&&Local storm report, Mar 3, 3:02 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG SWEETWATER 35.60N 84.46W
03/03/2023 MONROE TN 911 CALL CENTER
MULTIPLE TREES DOWN.
&&Local storm report, Mar 3, 3:22 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND DMG 1 ESE DUCKTOWN 35.03N 84.38W
03/03/2023 POLK TN PUBLIC
LAWN FURNITURE AND UNSECURED ITEMS BLOWN
AWAY BY THE WINDS. SMALL BRANCHES BREAKING
FROM TREES.
0301 PM TSTM WND DMG 1 NW MARYVILLE 35.76N 83.98W
03/03/2023 BLOUNT TN PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&Local storm report, Mar 3, 3:26 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG 1 S VONORE 35.58N 84.23W
03/03/2023 MONROE TN AMATEUR RADIO
MULTIPLE TREES AND POWER LINES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 3:25 AM EST | Special Weather Statement | MRX | Cocke, Sevier | 50 min |
| Mar 3, 1:06 PM EST | Severe Thunderstorm Warning | MRX | Marion | 54 min |
| Mar 3, 1:22 PM EST | Tornado Warning | MRX | Marion | 10 min |
| Mar 3, 1:39 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Sequatchie | 66 min |
| Mar 3, 2:07 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea | 53 min |
| Mar 3, 2:23 PM EST | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Rhea, Roane | 52 min |
| Mar 3, 2:33 PM EST | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 57 min |
| Mar 3, 2:58 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Monroe, Roane and 2 more | 47 min |
| Mar 3, 3:11 PM EST | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe, Polk | 48 min |
| Mar 3, 3:33 PM EST | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 4 more | 42 min |
| Mar 3, 4:37 PM EST | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 38 min |
| Mar 3, 4:22 PM EST | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 23 min |
Nearby
Tornado Warnings in Tennessee, 2023Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.